Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 155, NWS Las Vegas, NV

August 12, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2022, 1:53 PM MST for Mohave County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2022, 1:53 PM MST (20:53 UTC)
Expired
Aug 12, 2022, 4:15 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 61 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:00 PM MSTFLASH FLOOD8 W Temple Bar, AZTEMPLE BAR ACCESS ROAD IS CLOSED DUE TO FLOODING. THOSE TRYING TO ACCESS LAKE MEAD VIA THE TEMPLE BAR ACCESS ROAD WILL BE TURNED AWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
2186 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WGUS55 KVEF 122053
FFWVEF
AZC015-122315-
/O.NEW.KVEF.FF.W.0155.220812T2053Z-220812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
153 PM PDT Fri Aug 12 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...

* Until 415 PM MST.

* At 153 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain south of Lake Mead, primarily impacting Temple Bar and 
  Temple Bar Road. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Temple Bar Campground and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3607 11413 3603 11405 3594 11403 3580 11414
      3585 11436 3590 11453 3610 11474 3611 11468
      3614 11463 3613 11462 3615 11457 3615 11451
      3613 11450 3615 11441 3614 11437 3608 11431
      3606 11431 3605 11427 3602 11425 3603 11415

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
2 follow-up statements
987 
WGUS75 KVEF 122150
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
250 PM PDT Fri Aug 12 2022

AZC015-122315-
/O.CON.KVEF.FF.W.0155.000000T0000Z-220812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
250 PM MST Fri Aug 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS 
AFTERNOON FOR WEST CENTRAL MOHAVE COUNTY...

At 250 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain over areas including Temple Bar Access Road. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Temple Bar Campground and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3607 11413 3603 11405 3594 11403 3580 11414
      3585 11436 3590 11453 3610 11474 3611 11468
      3614 11463 3613 11462 3615 11457 3615 11451
      3613 11450 3615 11441 3614 11437 3608 11431
      3606 11431 3605 11427 3602 11425 3603 11415

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
508 
WGUS75 KVEF 122306 RRA
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
406 PM PDT Fri Aug 12 2022

AZC015-122316-
/O.EXP.KVEF.FF.W.0155.000000T0000Z-220812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
406 PM MST Fri Aug 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST THIS AFTERNOON FOR 
WEST CENTRAL MOHAVE COUNTY...

The heavy rain has ended, and new flooding is no longer expected to 
pose a threat. Temple Bar Access Road has been closed due to 
flooding. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 100 AM MST Sunday for portions 
of northwest Arizona, southeast California and Nevada.

LAT...LON 3607 11413 3603 11405 3594 11403 3580 11414
      3585 11436 3590 11453 3610 11474 3611 11468
      3614 11463 3613 11462 3615 11457 3615 11451
      3613 11450 3615 11441 3614 11437 3608 11431
      3606 11431 3605 11427 3602 11425 3603 11415

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 10:08 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 12, 10:08 AM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1008 AM PDT Fri Aug 12 2022

.SYNOPSIS...Moist monsoonal flow will remain in place through
the week keeping temperatures at or below average with daily
thunderstorm chances, mainly for the eastern Mojave Desert and
Southern Great Basin. Further west across the Sierra and Western
Mojave Desert, generally dry weather expected over the weekend
with increasing storm chances next week.

&&

.UPDATE...Showers and isolated thunderstorms were develop early this
morning across eastern Lincoln and northern Clark counties aided by
an upper level circulation which was depicted in the SPC 700-400mb
differential vorticity advection analysis. However, this was not
indicated by the latest HRRR which still forecasts an active day of
thunderstorms driven mainly by surface heating and outflow
interaction. Another feature to watch is the crest of an easterly
wave between Lake Havasu and Yuma which was initiating thunderstorms
this morning. This may enhance thunderstorm development up into
southeast San Bernardino County. Meanwhile, these disturbances and
surface heating have a very moist and unstable air mass to work with
over Clark, Lincoln, Mohave and eastern San Bernardino counties
where a Flood Watch is in effect. Slow moving storms and heavy
rainfall can be expected anywhere in this area today. No significant
changes needed to the going forecast. -Adair
&&

.PREV DISCUSSION...238 AM PDT

.SHORT TERM...through this evening.

After an eventful evening, convection has ceased early this
morning with the radar devoid of any echoes as of 2am. Moisture
remains plentiful today with a continued weak steering flow of
~5 knots or less with in an environment characterized by 150-180%
of normal precipitable water values. This translates to another
day of slow moving thunderstorms capable of very heavy downpours
and flash flooding. This evenings 00z HREF guidance depicts the
greatest risk for heavy precipitation across the mountains of
Clark and Mohave counties, as well as eastern Lincoln County.
Given the anomalous moisture and slow storm motion expected,
issued a broad Flash Flood Watch for today through midnight for
most of Lincoln, Clark, eastern San Bern, and Mohave Counties.

While I don't necessarily anticipate a repeat performance in the
Las Vegas Valley with widespread activity, storms forming near the
Spring Mountains or McCullough Range may tend to drift into the
valley in the afternoon with an attendant flood risk.

.LONG TERM...This weekend and much of next week.

Little change over the weekend with rich monsoonal moisture
remaining entrenched across the Mojave Desert with a weak
southerly steering flow persisting. While daily storm coverage
remains uncertain, flash flood risk will persist given continued
slow storm motion and efficient rainfall rates. With cloud cover
and scattered precipitation, temperatures will be kept in check
and remain generally at or below average across the region.

As we head into next week, the monsoon shows little sign of
slowing down with rich moisture locked in place across the Mojave
Desert and southern Great Basin. Meanwhile, high pressure builds
into the northern Great Basin which could shift the steering flow
to a more north or northeasterly direction for a few days, a
favorable pattern for thunderstorm complexes moving into the lower
deserts. Aside from the daily storm chances, temperatures will
remain at or below normal through the period, with the greatest
departures from normal across the eastern Mojave Desert where
deeper monsoonal moisture will be hanging around.

&&

.AVIATION...For Harry Reid....Expect the remainder of the night to
be dry with light winds and a variable amount of clouds at all TAF
sites. Expectations are for storms developing between 11 am and noon
today before potentially moving or developing in the valley. The
primary concerns for terminal impacts include brief heavy rain,
gusty outflow winds, and lightning. Outside of any thunderstorm
influences, expect southerly winds around 6-8 kts.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expect the remainder of the night to be dry with light
winds and a variable amount of clouds at all TAF sites. Expectations
are for storms developing between 11 am and noon today before
potentially affecting TAF sites in the Las Vegas Valley and the
Colorado River Valley after 21z and lasting through mid-late
evening. Possible storm impacts at TAF sites include Brief heavy
rain, gusty outflow winds, and lightning. KDAG could see isolated
storms after 22z while KBIH should remain dry.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Outler
AVIATION...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 12, 12:20 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1220 PM PDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      4 NNE SPRING VALLEY     36.16N 115.22W
08/11/2022                   CLARK              NV   PUBLIC

            SOCIAL MEDIA VIDEO SHOWS STREET FLOODING ON
            WEST CHARLESTON BOULEVARD WITH VEHICLES
            DRIVING THROUGH IT. ESTIMATED TO BE 1-1.5
            DEEP.

&&

MW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:25 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 11, 6:34 PM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Aug 12, 12:54 AM MSTFlood WatchVEFMohave3 days
Aug 12, 10:42 AM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Aug 12, 12:05 PM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Aug 12, 12:39 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 12, 1:24 PM MSTFlash Flood Warning Considerable damage threatVEFMohave51 min
Aug 12, 1:45 PM MSTSevere Thunderstorm WarningVEFMohave60 min
Aug 12, 2:14 PM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Aug 12, 3:10 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 12, 4:36 PM MSTFlash Flood Warning Considerable damage threatVEFMohave34 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.